Idaho, 2022

Flood and Damaging Winds in Idaho, September 21, 2022

September 21, 2022 · NWS PIH · 11 events in 8 counties and zones

Several occurrences of severe thunderstorm wind gusts and flooding with heavy rain were reported on September 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several occurrences of severe thunderstorm wind gusts and flooding with heavy rain were reported on September 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 21, 12:20 PM MST, 34 minutes earlier.

Area forecast discussion, Sep 21, 12:20 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
120 PM MDT Wed Sep 21 2022

.SHORT TERM...tonight through Thursday night.

Upper low over northern California will move into eastern Oregon
tonight before arriving in western Montana on Thursday. Central
and eastern Idaho is under a favorable area for severe
thunderstorms with over 50kts of 0-6km shear present over the
region. Main severe threat includes large hail and damaging winds,
an isolated tornado due to interaction with the terrain is
possible but not likely because of weak low level shear. A severe
thunderstorms watch is in effect for most of central and east
Idaho into the early evening hours. A cold front will march
through the area this evening, with cooler more stable air
filtering into the region. HREF shows rounds of showers and
thunderstorms moving from southwest to northeast through the
night. Showers and thunderstorms will be possible through the day
tomorrow, mainly across the high country. Storms are moving rather
quickly which will limit the flooding threat, however, given
precipitable water values of greater than 0.75" some heavy
downpours are possible. As these storms advance into the upper
Snake highlands, we expect the rainfall totals to mount through
the night and into Thursday. Rainfall totals of 0.1-0.5" inches
are likely most areas with 0.7-1.5" possible across the greater
Island Park/Driggs areas. Rainfall amounts may vary greatly
depending upon which areas see storms tonight.

13

.LONG TERM...Friday through Wednesday
The extended forecast is looking warm and dry for the most part.
Ridging starts to build back in on Friday and strengthens throughout
the weekend and early next week. We will still be a bit breezy on
Friday as the closed low continues farther north an east with gusts
around 15-25 kts. As the ridge strengthens, our temperatures will
warm into the upper 70s and low 80s by Sunday and stay above average
for this time of the year at least into midweek. Generally speaking,
record highs next week are in the low to mid 80s, so we will be back
in record-high territory with our afternoon highs Monday through
Wednesday. The higher elevations will see highs in the mid to upper
70s. There is a bit of disagreement between the GFS and ECMWF on
timing, but both models show a weak shortwave working its way
through during the late Tuesday/Wednesday time frame. This would
help flatten the ridge a bit ahead of the next potential system
arriving at the end of next week. As that system is outside of the
forecast period and over a week away, there are plenty of
uncertainties with it and for now is just something to watch as
models evolve over the next week. AMM

&&

.AVIATION...18Z Wednesday - 18Z Thursday
Expect showers and thunderstorms through the afternoon, evening, and
overnight into Thursday. Conditions look to stay overall VFR, but
CIGs/VIS will approach and could drop to MVFR when storms pass over
terminals. These storms could produce some good downpours,
lightning, and gusty winds. Some storms could be severe, producing
60+ mph gusts. Outside of storms, gusts around 20-25 kts will be
possible, though gusts from outflow boundaries could be stronger.
While the bulk of the widespread activity looks to wrap up around
12Z Thursday, spotty showers will continue through Thursday before
we dry out completely by Friday morning. AMM

&&

.FIRE WEATHER...A low pressure system and associated cold front
will work through the region tonight. Many areas will see showers
and thunderstorms with widespread wetting rains likely. Isolated
to scattered showers with isolated thunderstorms are possible
Thursday. Gusty winds are likely as well on Thursday with gusts of
20-25 mph possible..

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 21, 11:08 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
Issued by National Weather Service Boise ID
1208 PM MDT Wed Sep 21 2022

IDZ054-058-211845-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
1208 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northwestern
Bannock...northeastern Power and southwestern Bingham Counties
through 1245 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fort Hall Bannock Creek Lodge or 11 miles south of
Pocatello, moving north at 45 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, eastern American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Springfield, Fort Hall Eagle
Lodge, Pocatello Airport and Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4263 11243 4262 11256 4310 11273 4314 11238
TIME...MOT...LOC 1808Z 174DEG 39KT 4272 11252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

ROGERS
Special weather statement, Sep 21, 11:38 AM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1238 PM MDT Wed Sep 21 2022

IDZ058-059-211915-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
1238 PM MDT Wed Sep 21 2022

...Winds over 45 mph and penny size hail will impact portions of
southwestern Caribou, eastern Oneida, southeastern Bannock and west
central Franklin Counties through 115 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malad, moving north at 40 mph.

HAZARD...Winds in excess of 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malad, McCammon, Lava Hot Springs, Downey, Arimo, Cherry Creek Rest
Area, Pleasantview, Virginia, Samaria and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4273 11229 4267 11193 4200 11215 4200 11245
      4201 11245
TIME...MOT...LOC 1837Z 192DEG 34KT 4220 11227

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

JKeyes
Special weather statement, Sep 21, 12:34 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
134 PM MDT Wed Sep 21 2022

IDZ051-052-068-073>075-212015-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
134 PM MDT Wed Sep 21 2022

...Winds over 45 mph will impact portions of southeastern Custer,
central Blaine, southwestern Butte and northeastern Lincoln Counties
through 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Picabo, moving north at 40 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Mesonet Observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carey, Little Wood Reservoir, Picabo, Bellevue, Richfield, Gannett
and Garfield Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 11396 4304 11427 4375 11426 4361 11342
TIME...MOT...LOC 1933Z 192DEG 34KT 4319 11404

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

JKeyes
Local storm report, Sep 21, 12:41 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
141 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     RICHFIELD               43.05N 114.16W
09/21/2022  M45 MPH          LINCOLN            ID   MESONET

            NOAA ARL FRD MESONET IN RICHFIELD.

&&
Local storm report, Sep 21, 12:49 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
149 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     10 N HAILEY             43.66N 114.30W
09/21/2022  M48 MPH          BLAINE             ID   PARK/FOREST SRVC

            OHIO GULCH RAWS.

&&
Special weather statement, Sep 21, 12:51 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
151 PM MDT Wed Sep 21 2022

IDZ051-068>075-212030-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Shoshone/Lava Beds ID-Lost River Range ID-Sawtooth/Stanley Basin ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
151 PM MDT Wed Sep 21 2022

...Winds up to 55 mph will impact portions of central Custer,
northwestern Blaine and northwestern Lincoln Counties through 230 PM
MDT...

At 149 PM MDT, Doppler radar was tracking a line of strong strong
thunderstorms from near Sun Valley to Galena Summit, moving north at
50 mph.

HAZARD...Wind gusts up to to 55 mph.

SOURCE...Radar indicated and mesonet observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Challis, Stanley, Bellevue, Galena
Lodge, Gannett, Chilly Barton Flat, Trail Creek Pass, Sunbeam,
Clayton, Loon Creek Airport, Galena Summit, Herd Lake, Bayhorse Lake,
Meadow Peak, Smiley Creek Airport, Twin Bridges Airport and Willow
Creek Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4464 11509 4444 11370 4319 11421 4324 11438
      4333 11440 4333 11453 4343 11455 4348 11451
      4353 11460 4356 11459 4359 11468 4374 11467
      4381 11470 4379 11485 4382 11485 4386 11499
      4398 11497 4403 11505 4409 11500 4417 11506
TIME...MOT...LOC 1949Z 182DEG 46KT 4380 11437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKeyes

The radar

The Pocatello radar (KSFX), 137 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
September 21, 12:54 PM MST to 1:05 PM MST
Where
Blaine County, 10 mi SSW of Bellevue
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.336, -114.346

The Timmerman Hill ITD site measured a 59 mph thunderstorm outflow gust.

Thunderstorm Wind, Minidoka

When
September 21, 1:30 PM MST to 1:40 PM MST
Where
Minidoka County, 3 mi WSW of Paul
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.583, -113.825

The agrimet station RPTI1 recorded a 58 mph wind gust.

Thunderstorm Wind, Blaine

When
September 21, 1:44 PM MST to 2:00 PM MST
Where
Blaine County, 10 mi N of Hailey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.665, -114.320

A 58 mph wind gust measured at Ohio Gulch RAWS.

Thunderstorm Wind, Butte

When
September 21, 3:20 PM MST to 3:30 PM MST
Where
Butte County, 9 mi SSW of Howe Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -113.119

A 61 mph gust measured at the Dead Man Canyon FRD site.

Thunderstorm Wind, Butte

When
September 21, 3:30 PM MST to 3:41 PM MST
Where
Butte County, 17 mi ESE of Arco
Measured
59 kt (68 mph) estimated gust
Reported by
Mesonet
Coordinates
43.536, -112.986

A 68 mph wind gust measured at the ITD INL Puzzle site.

Thunderstorm Wind, Oneida

When
September 21, 4:00 PM MST to 4:15 PM MST
Where
Oneida County, 6 mi S of Juniper
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.043, -112.980

A 59 mph gust measured at Pilot Gold.

Thunderstorm Wind, Cassia

When
September 21, 5:19 PM MST to 5:30 PM MST
Where
Cassia County, 12 mi NE of Idahome
Measured
63 kt (72 mph) measured gust
Reported by
Park/Forest Service
Coordinates
42.543, -113.213

The Raft River RAWS measured a 73 mph wind gust.

Thunderstorm Wind, Power

When
September 21, 6:00 PM MST to 6:15 PM MST
Where
Power County, 5 mi ESE of Rockland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.542, -112.779

Several large trees damaged with a few down along East Fork or Rock Creek east, southeast of Rockland.

Funnel Cloud, Bannock

When
September 21, 6:28 PM MST to 6:40 PM MST
Where
Bannock County, 5 mi S of Pocatello
Reported by
NWS Employee
Coordinates
42.798, -112.430

A funnel cloud reported south of Pocatello near the Portneuf gap.

Flood, Bannock

When
September 21, 6:30 PM MST to 11:00 PM MST
Where
Bannock County, 6 mi NE of Pocatello to 6 mi NW of Pocatello
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
42.931, -112.346

Extensive street and road flooding occurred on the evening of the 21st in the Pocatello/Chubbuck area as rains in excess of a half inch fell. The intersection of East Oak St and Yellowstone Ave flooded. The Center Street Underpass accumulated 18 to 24 inches of water. Flooding at N 3rd Ave and E Fremont St affected a business. Hawthorne Rd flooded with deep water at the interstate 86 underpass and was closed from 830 pm to 10 pm MDT. US Route 30 also closed between Hawthorne Rd and W Cedar St.

Thunderstorm Wind, Fremont

When
September 21, 9:23 PM MST to 9:35 PM MST
Where
Fremont County, 10 mi NW of St Anthony
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.072, -111.822

The Gas Caves RAWS recorded a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056447, 1056448, 1056449, 1056450, 1056451, 1056452, 1056453, 1056454, 1056455, 1056456, 1056457.